Georgia, 2016

Tornadoes and Hail in Georgia, April 6 to 7, 2016

April 6 to 7, 2016 · NWS FFC · 32 events in 17 counties and zones

A line of strong to severe thunderstorms swept across North Georgia during the evening of April 6th into the early morning hours of the 7th ahead of a strong cold front. Although instability was somewhat limited, strong low-level and deep layer shear helped to produce numerous reports of large hail and very strong, damaging winds across North Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A line of strong to severe thunderstorms swept across North Georgia during the evening of April 6th into the early morning hours of the 7th ahead of a strong cold front. Although instability was somewhat limited, strong low-level and deep layer shear helped to produce numerous reports of large hail and very strong, damaging winds across North Georgia. Despite an overall weakening of the storms as they moved into Central Georgia, a few reports of damaging winds and two brief, weak tornadoes occurred in West Central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 6, 7:41 PM EST, 40 minutes earlier.

Area forecast discussion, Apr 6, 7:41 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
841 PM EDT WED APR 6 2016

.PREV DISCUSSION... /ISSUED 244 PM EDT WED APR 6 2016/

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
THE MAIN CONCERN IN THE SHORT TERM CONTINUES TO BE THE POTENTIAL FOR
ISOLATED STRONG TO POSSIBLY SEVERE STORMS PUSHING INTO PARTS OF
NORTH AND WEST CENTRAL GA THIS EVENING AND POSSIBLY INTO EARLY
THURSDAY MORNING HOURS. SPC IS SHOWING A SLIGHT RISK AREA GENERALLY
ALONG AND WEST OF A LAGRANGE TO CUMMING TO BLUE RIDGE LINE... AND
THIS SEEMS TO BE THE AREA OF GREATEST RISK THROUGH THE EVENING AS
STRONG STORMS DEVELOP AHEAD OF AN APPROACHING COLD FRONT AND PUSH
INTO THE AREA THIS EVENING. A MARGINAL RISK REMAINS FOR MUCH OF
THE REST OF THE AREA... BUT CURRENT THINKING IS INSTABILITIES AND
BEST FORCING WILL BE WEAKENING AFTER MIDNIGHT... SO THE SEVERE
STORM RISK SHOULD DIMINISH OVERNIGHT AS STORMS PUSH FURTHER EAST
AND SOUTH ACROSS THE STATE. THE MAIN STORM THREAT WILL BE STRONG
TO POSSIBLY DAMAGING DOWNBURST WINDS... AND BEST TIMING WILL BE
BETWEEN 6 PM AND MIDNIGHT THIS EVENING ACROSS MAINLY NORTH AND
WEST CENTRAL GA. WITH ALL THIS SAID... REMEMBER ISOLATED STRONG
STORMS WILL BE POSSIBLE JUST ABOUT ANYWHERE OVERNIGHT... SO ALL
INTEREST ACROSS NORTH AND CENTRAL GA SHOULD REMAIN ALERT THIS
EVENING AND OVERNIGHT FOR POTENTIAL STRONG STORMS AHEAD OF THE COLD
FRONT. MODELS AGREE THAT THE COLD FRONT WILL PUSH ACROSS THE AREA
BETWEEN MIDNIGHT AND MID THURSDAY MORNING... WITH CLEARING
CONDITIONS AND A COOL... GUSTY NORTHWEST WIND ON TAP FOR THURSDAY
IN THE WAKE OF THE COLD FRONT.

IMMEDIATELY BEHIND THIS SYSTEM... A STRONG UPPER DISTURBANCE
EMBEDDED WITHIN THE NORTHWEST FLOW ALOFT WILL TRAVERSE NORTH GA
THURSDAY NIGHT. THIS COULD SQUEEZE OUT A FEW LIGHT SHOWERS ACROSS
FAR NORTH GA. AT THIS TIME... THE WINDS SHOULD HELP HOLD THURSDAY
NIGHT TEMPERATURES IN THE UPPER 30S TO LOWER 40S ACROSS NORTH GA...
SO NO WINTRY THREAT IS EXPECTED AT THIS TIME... BUT WILL CONTINUE TO
MONITOR FOR THIS POTENTIAL CLOSELY WITH LATER FORECAST. IF ANYTHING
WINTRY WAS TO DEVELOP... IT WOULD BE IN THE FORM OF BRIEF LIGHT SNOW
SHOWERS THURSDAY NIGHT... WITH LITTLE TO NO ACCUMULATION EXPECTED...
AND IF ANY... IT WOULD BE CONFINED TO THE HIGHEST ELEVATIONS OF
NORTH GA THURSDAY NIGHT.

OTHERWISE... HAVE LEANED TOWARD THE COOLER SIDE OF GUIDANCE FOR
TEMPERATURES THROUGH THE PERIOD.

39

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HAVE MADE ONLY MINIMAL ADJUSTMENTS TO THE EXTENDED FORECAST.
TEMPERATURES REMAIN COOL OVER THE WEEKEND THEN WARM UP INTO NEXT
WEEK. HAVE INCREASED POPS SLIGHTLY TO LIKELY TUESDAY WITH THE
NEXT WEATHER SYSTEM. LOOKS TO BE AN ACTIVE WEEK WITH SEVERAL
SYSTEMS IMPACTING THE AREA /MONDAY-TUESDAY AND AGAIN THURSDAY-
FRIDAY/. PREVIOUS DISCUSSION FOLLOWS...

31

PREV DISCUSSION... /ISSUED 439 PM EDT WED APR 6 2016/ ...

FAST MOVING CLIPPER SYSTEM WILL BE TRACKING ACROSS THE SOUTHERN
APPALACHIANS AT THE START OF THE PERIOD. COLD CYCLONIC UPPER FLOW
COMBINED WITH THE SOMEWHAT LIMITED MOISTURE COULD PRODUCE SHOWERS
ACROSS FAR NORTH GA THURSDAY NIGHT INTO EARLY FRIDAY MORNING. AT
THIS TIME...LOW TEMPERATURES THURSDAY NIGHT LOOK WARM ENOUGH IN
THE NORTHEAST TO KEEP PRECIPITATION ALL LIQUID. AFTER THAT...THE
NORTHWEST FLOW ALOFT SHOULD KEEP DRY AND COOL CONDITIONS OVER THE
FORECAST AREA THROUGH SUNDAY. SURFACE HIGH PRESSURE WILL GRADUALLY
SLIDE OFF THE ATLANTIC COAST AT THE START OF THE WEEK AND MODELS
ARE TRYING TO HOLD BACK THE SIGNIFICANT MOISTURE INCREASE CLOSER
TO THE MS RIVER. THE BETTER CHANCES FOR PRECIPITATION SHOULD BE
MONDAY NIGHT INTO TUESDAY AS THE SURFACE FRONT DRIFTS INTO THE TN
VALLEY AREA. HAVE INCLUDED ISOLATED THUNDER FOR THAT TIME FRAME.

41

&&

.AVIATION...
00Z UPDATE...
INITIAL VFR CONDITIONS WITH MAINLY CIGS IN 4-6 KFT RANGE SHOULD
LOWER TO MVFR WITH AREA OF SHOWERS AND STORMS PUSHING IN FROM THE
WEST ALONG AND AHEAD OF FRONTAL SYSTEM. EXPECT THIS TO IMPINGE
UPON KATL AND NEARBY SITES AFTER ABOUT 02Z WITH VCSH AHEAD...THEN
SLIGHTLY DIFFERENT TIMING FOR OTHER SITES ACCORDING TO
PROGRESSION. POSSIBLE CIGS COULD GET BELOW MVFR LEVEL THOUGH NOT
CONFIDENT. WINDS INITIALLY SSE FOR KATL WITH EXPECTED SHIFT SSW
MAINLY AFTER 02Z WITH MAGNITUDES 12 KTS GUSTING UP TO 22 KTS AND
POSSIBLY HIGHER WITHIN TEMPO FOR -TSRA /OTHER SITES WITH SLIGHT
DIFFERENCES/. VSBYS POTENTIALLY INTO MVFR LEVELS ALSO WITH HEAVIER
PRECIP. OTHERWISE IMPROVING CIGS NEAR 12-15Z THURSDAY AND MORE
WEST TO WNW SHIFT BEHIND FRONT...STILL SIMILAR GUSTS.

//ATL CONFIDENCE...00Z UPDATE...
MEDIUM ON OVERNIGHT CIGS.
HIGH ON ALL ELSE.

BAKER

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          50  70  46  65 /  80  20  20  10
ATLANTA         51  68  48  64 /  90  20  20   5
BLAIRSVILLE     45  62  40  57 /  90  30  30  20
CARTERSVILLE    47  68  44  63 /  90  20  20  10
COLUMBUS        54  73  51  69 /  70  10  10   5
GAINESVILLE     49  66  46  61 /  90  20  20  10
MACON           53  73  49  68 /  70  10  10   5
ROME            48  68  44  61 /  90  30  30  10
PEACHTREE CITY  50  70  46  65 /  90  10  10   5
VIDALIA         57  74  53  71 /  50  20  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...39
LONG TERM....31
AVIATION...BAKER
Hazardous weather outlook, Apr 6, 10:50 AM EST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1150 AM EDT WED APR 6 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-070900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1150 AM EDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT
MAINLY FOR PORTIONS OF NORTH AND WEST GEORGIA.

MODERATE INSTABILITY AND DEEP SHEAR SHOULD BE SUFFICIENT TO
SUPPORT ISOLATED STRONG OR SEVERE STORMS TONIGHT AS A COLD FRONT
MOVES THROUGH THE AREA. DAMAGING WIND GUSTS AND LARGE HAIL WOULD
BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

TEMPERATURES IN THE LOW TO MID 30S ARE POSSIBLE ACROSS THE
NORTHEAST MOUNTAINS ON FRIDAY NIGHT...AND ACROSS MUCH OF NORTH
AND PORTIONS OF CENTRAL GEORGIA ON SATURDAY NIGHT. AREAS OF FROST
ARE POSSIBLE.

IN ADDITION...ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT
INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

16

In the hours before

Local storm report, Apr 6, 5:33 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
633 PM EDT WED APR 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     TORNADO          1 ENE BULLARD           32.64N  83.48W
04/01/2016                   TWIGGS             GA   NWS STORM SURVEY

            WEAK EF0 TORNADO. SAME STORM THAT CAUSED THE WARNER
            ROBBINS TORNADO SPUN UP BRIEFLY SNAPPING A FEW TREES
            ALONG BULLARD ROAD. MAX WIND 65 MPH. WIDTH 60 YARDS.
            LENGTH 0.6MI.

&&

EVENT NUMBER FFC1600218

KMS
Special weather statement, Apr 6, 7:38 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
838 PM EDT WED APR 6 2016

GAZ001>005-070115-
MURRAY GA-DADE GA-CATOOSA GA-WHITFIELD GA-WALKER GA-
838 PM EDT WED APR 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MURRAY...DADE...
CATOOSA...WHITFIELD AND WALKER COUNTIES UNTIL 915 PM EDT...

AT 838 PM EDT...A STRONG THUNDERSTORM WAS NEAR TRENTON...MOVING EAST
AT 55 MPH.

  HAZARD...40 TO 50 MPH WIND...UP TO PENNY SIZED HAIL...FREQUENT
           CLOUD TO GROUND LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DALTON...LAFAYETTE...RINGGOLD...TRENTON...FORT OGLETHORPE...ROSSVILLE...
CHICKAMAUGA...VARNELL...LOOKOUT MOUNTAIN...TUNNEL HILL...COHUTTA...RISING
FAWN...LAKEVIEW...NAOMI...BOYNTON...SUTTLES MILL...NOBLE...COOPER HEIGHTS...
ROCKY FACE AND NEW ENGLAND.

LAT...LON 3499 8480 3462 8491 3463 8491 3462 8493
      3461 8505 3462 8505 3459 8506 3458 8511
      3459 8553 3498 8560
TIME...MOT...LOC 0038Z 249DEG 47KT 3482 8556
Special weather statement, Apr 6, 7:50 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
850 PM EDT WED APR 6 2016

GAZ019-030-031-041-070130-
PAULDING GA-HARALSON GA-POLK GA-FLOYD GA-
850 PM EDT WED APR 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PAULDING...NORTHERN
HARALSON...POLK AND SOUTHERN FLOYD COUNTIES UNTIL 930 PM EDT...

AT 850 PM EDT...A STRONG THUNDERSTORM WAS NEAR PIEDMONT...MOVING EAST
AT 40 MPH.

  HAZARD...40 TO 50 MPH WIND...UP TO PENNY SIZED HAIL...FREQUENT
           CLOUD TO GROUND LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ROME...CEDARTOWN...BUCHANAN...ROCKMART...TALLAPOOSA...ARAGON...CAVE SPRING...
YORKVILLE...ESOM HILL...ETNA...LINDALE...VAN WERT...SENEY...EUBANK LAKE...
FISH CREEK...FELTON...DRAKETOWN AND ANTIOCH.

LAT...LON 3422 8514 3383 8494 3380 8537 3408 8542
TIME...MOT...LOC 0050Z 250DEG 35KT 3392 8555
Special weather statement, Apr 6, 8:10 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
910 PM EDT WED APR 6 2016

GAZ012-019-020-070200-
GORDON GA-BARTOW GA-FLOYD GA-
910 PM EDT WED APR 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GORDON...NORTHERN
BARTOW AND FLOYD COUNTIES UNTIL 1000 PM EDT...

AT 909 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROME...MOVING
NORTHEAST AT 40 MPH.

  HAZARD...40 TO 50 MPH WIND...UP TO PENNY SIZED HAIL...FREQUENT
           CLOUD TO GROUND LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ROME...CARTERSVILLE...CALHOUN...ADAIRSVILLE...CAVE SPRING...WHITE...
KINGSTON...PLAINVILLE...SHANNON...CASSVILLE...COOSA...LINDALE AND PINSON.

LAT...LON 3411 8533 3427 8542 3450 8495 3426 8473
TIME...MOT...LOC 0109Z 243DEG 34KT 3423 8530

The radar

The Northeast Alabama radar (KHTX), 114 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

15 hail, 15 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Floyd

When
April 6, 8:21 PM EST to 8:26 PM EST
Where
Floyd County, 0.69 mi N of Shannon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.340, -85.070

A trained spotter reported nickel size hail in Shannon.

Hail, Polk

When
April 6, 8:22 PM EST to 8:25 PM EST
Where
Polk County, 0.69 mi S of Cedartown to 2.16 mi S of Cedartown
Measured
1 in hail
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
34.010, -85.250

Trained spotters reported quarter size hail in Cedartown and just south of Cedartown. The spotter in Cedartown reported that the hail covered the ground and dented cars.

Hail, Bartow

When
April 6, 8:59 PM EST to 9:04 PM EST
Where
Bartow County, 1.79 mi NNE of Oakland
Measured
1.75 in hail
Property damage
$670,000
Reported by
Public
Coordinates
34.174, -84.759

A truck driver on I-75 at exit 288 reported hail as big as golf balls.

Hail, Bartow

When
April 6, 9:05 PM EST to 9:15 PM EST
Where
Bartow County, 3.19 mi SSE of Mc Callie to 0.41 mi S of Emerson
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.206, -84.762

An amateur radio operator reported quarter size hail at State Highway 20 and I-75 northeast of Cartersville and the broadcast media reported quarter size hail in Emerson.

Hail, Cherokee

When
April 6, 9:15 PM EST to 9:25 PM EST
Where
Cherokee County, 2.29 mi W of Canton
Measured
1 in hail
Reported by
Public
Coordinates
34.230, -84.520

The public reported quarter size hail from 1015 until 1025 EDT.

Hail, Bartow

When
April 6, 9:16 PM EST to 9:21 PM EST
Where
Bartow County, 3.18 mi ENE of Emerson
Measured
1.75 in hail
Property damage
$30,000
Reported by
Public
Coordinates
34.150, -84.700

The public reported golf ball size hail at Red Top Mountain State Park.

Hail, Cherokee

When
April 6, 9:32 PM EST to 9:42 PM EST
Where
Cherokee County, 1.72 mi E of Payne to 1.71 mi SE of Victoria
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.120, -84.620

The Cherokee County Emergency Manager reported quarter size hail near Hobgood Park, and an amateur radio operator reported quarter size hail in the Kellogg Creek area.

Hail, Paulding

When
April 6, 9:40 PM EST to 9:45 PM EST
Where
Paulding County, 2.63 mi NNW of Remus
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.015, -84.899

An amateur radio operator reported penny size hail 3 miles west of Narroway Church.

Hail, Cobb

When
April 6, 10:03 PM EST to 10:08 PM EST
Where
Cobb County, 0.94 mi E of Acworth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.080, -84.654

A trained spotter reported penny size hail at I-75 and Highway 92.

Hail, Forsyth

When
April 6, 10:10 PM EST to 10:15 PM EST
Where
Forsyth County, 0.12 mi NW of Coal Mtn to 0.9 mi SE of Coal Mtn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.271, -84.102

The Forsyth County Emergency Manager reported quarter size hail and a trained spotter reported penny size hail in the Coal Mountain area.

Hail, Cherokee

When
April 6, 10:11 PM EST to 10:16 PM EST
Where
Cherokee County, 2 mi NNE of Ball Ground
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.355, -84.363

An amateur radio operator reported penny size hail around Old Dawsonville Road and Jordan Road.

Thunderstorm Wind, Bartow

When
April 6, 10:23 PM EST to 10:30 PM EST
Where
Bartow County, White
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
34.280, -84.750

A trained spotter reported trees blown down in White.

Thunderstorm Wind, Cherokee

When
April 6, 10:29 PM EST to 10:35 PM EST
Where
Cherokee County, 1.05 mi N of Holly Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
34.185, -84.497

The broadcast media reported trees blown down at Hembredge Drive and Pinecrest Road.

Thunderstorm Wind, Hall

When
April 6, 10:30 PM EST to 10:40 PM EST
Where
Hall County, Oakwood
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
34.230, -83.880

The public reported a large tree blown down on a house in the Oakwood area.

Hail, Cobb

When
April 6, 10:44 PM EST to 10:54 PM EST
Where
Cobb County, 1.06 mi NW of Powder Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
33.861, -84.683

The public reported nickel size hail in Powder Springs.

Thunderstorm Wind, Cobb

When
April 6, 10:47 PM EST to 10:52 PM EST
Where
Cobb County, 1.63 mi SSW of Fair Oaks
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
33.899, -84.563

The broadcast media reported a large tree was blown down onto the corner of an apartment building off of Favor Road NW north of Windy Hill Road. No injuries were reported.

Thunderstorm Wind, Coweta

When
April 6, 10:47 PM EST to 10:55 PM EST
Where
Coweta County, 0.3 mi NNE of Dresden
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
33.424, -84.798

The Coweta County Emergency Manager reported a large tree blown down on a home off of Country Club Road.

Thunderstorm Wind, Fulton

When
April 6, 10:55 PM EST to 11:05 PM EST
Where
Fulton County, 3.05 mi WSW of Sandy Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.902, -84.429

The broadcast media reported a tree blown down on Riverside Road near Northside Drive.

Thunderstorm Wind, Forsyth

When
April 6, 10:55 PM EST to 11:05 PM EST
Where
Forsyth County, 1.76 mi W of Dunn to 0.75 mi WSW of Coal Mtn
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.231, -84.151

A National Weather Service survey team found a 3.5 mile long, 0.5 mile wide, path of thunderstorm wind damage from just north of Cumming around Mountain Side Drive northeast to near Coal Mountain around Spot Road and Blackburn Drive. Numerous trees were snapped or uprooted and minor damage was noted to several sheds and roofs along the path of this storm. No injuries were reported.

Hail, Forsyth

When
April 6, 11:01 PM EST to 11:10 PM EST
Where
Forsyth County, 2.68 mi SSW of Matt
Measured
1 in hail
Reported by
Social Media
Coordinates
34.267, -84.175

A report was received over social media of quarter size hail at Dr. Bramblett Road and Pleasant Grove Road.

Thunderstorm Wind, De Kalb

When
April 6, 11:02 PM EST to 11:15 PM EST
Where
De Kalb County, 0.44 mi E of Oglethorpe Universit to 1.15 mi NNW of Decatur
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.881, -84.342

The broadcast media reported trees blown onto power lines on Windsor Parkway near Osbourne Road and a large tree blown down onto a home with extensive roof damage on Westminster Way NE.

Thunderstorm Wind, Fulton

When
April 6, 11:05 PM EST to 11:15 PM EST
Where
Fulton County, 0.69 mi N of Sandy Spgs
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.930, -84.380

The broadcast media reported a large tree blown down in front of a pharmacy in Sandy Springs.

Thunderstorm Wind, De Kalb

When
April 6, 11:07 PM EST to 11:12 PM EST
Where
De Kalb County, 1.58 mi S of Deerwood Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
33.747, -84.300

A National Weather Service employee reported a large tree blown down across Memorial Drive SE near East Lake Park.

Thunderstorm Wind, Hall

When
April 6, 11:19 PM EST to 11:29 PM EST
Where
Hall County, 3.18 mi NNW of Flowery Branch to 1.06 mi NNE of Oakwood
Measured
70 kt (81 mph) estimated gust
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
34.223, -83.949

A National Weather Service survey team found a 4.6 mile long, 0.5 mile wide, path of thunderstorm wind damage stretching from around the Old Federal Road Park on the shores of Lake Lanier northeast to the area around Mundy Mill Road and Millside Parkway northeast of Oakwood. Hundreds of trees were blown down causing damage to over 53 homes. Five homes were destroyed and nine had major damage. No injuries were reported.

Hail, Spalding

When
April 6, 11:20 PM EST to 11:25 PM EST
Where
Spalding County, 1.5 mi SSW of Towalaga
Measured
0.88 in hail
Reported by
Social Media
Coordinates
33.300, -84.210

A report was received on social media of nickel size hail near Griffin.

Thunderstorm Wind, Coweta

When
April 6, 11:25 PM EST to 11:30 PM EST
Where
Coweta County, Senoia
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.300, -84.550

The public reported a tree blown down in Senoia.

Thunderstorm Wind, Spalding

When
April 6, 11:40 PM EST to 11:45 PM EST
Where
Spalding County, 2.23 mi SSE of Esmond
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.239, -84.320

The Spalding County Emergency Manager reported power lines blown down on State Highway 16 west of Griffin.

Thunderstorm Wind, Rockdale

When
April 6, 11:45 PM EST to 11:50 PM EST
Where
Rockdale County, 1.83 mi WSW of Conyers to 0.67 mi NNE of Velta
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
911 Call Center
Coordinates
33.661, -84.050

The Rockdale County 911 center reported several power lines blown down at the corner of Klondike Road and Smyrna Road and trees blown down in the Brandy Shoals area on State Highway 20 south of Conyers.

Hail, Upson

When
April 7, 12:10 AM EST to 12:15 AM EST
Where
Upson County, Silvertown
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.900, -84.330

The Upson County Emergency Manager reported penny size hail in Thomaston.

Thunderstorm Wind, Butts

When
April 7, 12:12 AM EST to 12:20 AM EST
Where
Butts County, 0.69 mi N of Flovilla
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
33.260, -83.900

The public reported several trees blown down in the Flovilla community.

Tornado, Stewart

When
April 7, 12:55 AM EST to 12:57 AM EST
Where
Stewart County, 4.48 mi N of Sunlight to 4.47 mi N of Sunlight
Rating
EF0
Path length
0.16 mi
Path width
50 yd
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
32.064, -84.913

Georgia State Park officials found damage from a short-lived and weak tornado in the Providence Canyon State Park. Estimated maximum wind speeds of 75 MPH along a path around 300 yards long and 50 yards wide snapped or uprooted numerous trees. This occurred in a very remote area of the park with no vehicle access. No injuries were reported. [04/07/16: Tornado #1, County #1-1, EF0, Stewart, 2016:005].

Tornado, Webster

When
April 7, 1:27 AM EST to 1:37 AM EST
Where
Webster County, 1.46 mi ENE of Weston to 0.65 mi SE of Centerpoint
Rating
EF0
Path length
5.09 mi
Path width
300 yd
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
31.989, -84.598

The Webster County EMS/Fire Department found damage along a 5.1 mile long, 300 yard wide path from an EF-0 tornado. Maximum wind speeds were estimated at 80 MPH. The path stretched from just northeast of Weston along State Highway 41 to around the intersection of East Centerpoint Road and County Road 24. Numerous trees were uprooted or snapped along this path. Along County Road 26, minor roof damage occurred on two houses and the skirting along the bottom of a manufactured home was ripped off. A small shed was destroyed along East Centerpoint road. No injuries were reported. [04/07/16: Tornado #2, County #1-1, EF0, Webster, 2016:006].

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyThe tornado archive for Georgia, 2016Warnings in Georgia, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630056, 630057, 630060, 630061, 630063, 630064, 630066, 630070, 630073, 630075, 630077, 630083, 630084, 630086, 630103, 630101, 630104, 630097, 630115, 630078, 630096, 630081, 630091, 630116, 630079, 630102, 630082, 630099, 630080, 630092, 630117, 630119.